Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 39, NWS Honolulu, HI

December 10, 2024Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 10, 2024, 2:38 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 10, 2024, 10:00 AM HST. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2024, 2:38 AM HST (12:38 UTC)
In effect from
Dec 10, 2024, 10:00 AM HST
Expired
Dec 12, 2024, 3:13 PM HST
In force
53 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWHW70 PHFO 101238
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
238 AM HST Tue Dec 10 2024

HIZ015>018-026-027-042>046-050>052-054-110145-
/O.NEW.PHFO.WI.Y.0039.241210T2000Z-241212T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
238 AM HST Tue Dec 10 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST 
WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island.

* WHEN...From 10 AM this morning to 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HIZ028-110145-
/O.EXT.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/
Big Island Summits-
238 AM HST Tue Dec 10 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

Farris
6 follow-up statements
126 
WWHW70 PHFO 102205
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1205 PM HST Tue Dec 10 2024

HIZ028-111115-
/O.UPG.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/
/O.NEW.PHFO.HW.W.0016.241210T2205Z-241212T0400Z/
Big Island Summits-
1205 PM HST Tue Dec 10 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-111115-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
1205 PM HST Tue Dec 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

KINO
257 
WWHW70 PHFO 110115
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
315 PM HST Tue Dec 10 2024

HIZ028-111600-
/O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
Big Island Summits-
315 PM HST Tue Dec 10 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-111600-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
315 PM HST Tue Dec 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

KINO
400 
WWHW70 PHFO 111307
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
307 AM HST Wed Dec 11 2024

HIZ028-120215-
/O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
Big Island Summits-
307 AM HST Wed Dec 11 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 50 to 60 mph with gusts up to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will likely remain elevated into 
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving 
conditions due to powerful cross winds will pose a serious risk for 
drivers, especially for light weight and high profile vehicles. 
Loose outdoor items should be brought inside or secured properly.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-120215-
/O.EXT.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
307 AM HST Wed Dec 11 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

Farris
307 
WWHW70 PHFO 120102
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
302 PM HST Wed Dec 11 2024

HIZ028-121415-
/O.CAN.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/
/O.EXA.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Big Island Summits-
302 PM HST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 45 to 55 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down.

&&

$$

HIZ015>018-026-027-042>046-050>052-054-121415-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
302 PM HST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

VAUGHAN
157 
WWHW70 PHFO 121313
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 AM HST Thu Dec 12 2024

HIZ028-130315-
/O.CAN.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/
Big Island Summits-
313 AM HST Thu Dec 12 2024

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

HIZ015>018-026-027-042>046-050>052-054-130215-
/O.EXT.PHFO.WI.Y.0039.000000T0000Z-241213T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
313 AM HST Thu Dec 12 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RCB
031 
WWHW70 PHFO 130113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Thu Dec 12 2024

HIZ015>018-026-027-042>046-050>052-054-131515-
/O.CAN.PHFO.WI.Y.0039.000000T0000Z-241213T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
313 PM HST Thu Dec 12 2024

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 8:40 PM HST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 9, 8:40 PM HST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
840 PM HST Mon Dec 9 2024

.SYNOPSIS...
Fairly dry conditions will persist through at least midweek as
trade winds steadily strengthen to become breezy to strong by
Wednesday. Wind speeds will then gradually decline into the
moderate to locally breezy range into next weekend. An upper level
low will develop and pass just south of the Big Island from
Wednesday through Friday. This upper level disturbance may enhance
rainfall coverage over the eastern half of the state mainly
around Thursday night into Friday.

&&

.DISCUSSION...
Latest radar and satellite imagery show some low clouds and light
showers moving into windward areas on the moderate to breezy
trades this evening, with a few showers passing over island
terrain into leeward areas at times.

As high pressure builds to our north, trades will gradually
strengthen tonight through mid week. Model guidance continues to
show that the strongest winds speeds will impact the state on
Wednesday into Thursday as trades become breezy to strong. We
could see winds approach the Wind Advisory threshold as early as
tomorrow afternoon for some of the windier areas around Maui
County and the Big Island, but more likely on Wednesday. Wind
Advisories will be possible for the rest of the state as well, but
at this time confidence remains highest for the windier areas of
Maui County and the Big Island. As for the Big Island summits, a
Wind Advisory is currently in effect through 6 AM HST tomorrow
morning. Winds may hold near borderline advisory thresholds for
the summits through the day tomorrow, then another round of High
Wind Warning level winds will be possible on Wednesday.

With these stronger winds expected midweek, fire weather concerns
will begin to increase for that period. See the FIRE WEATHER
section below for more details.

Fairly dry and stable conditions with passing trade wind showers
will persist for the first half of the week before a combination
of upper level dynamics and low level moisture edging up from the
tropics begin to increase the rain chances for windward areas
across the eastern end of the state. Model guidance continues to
show an upper level low pinching off from the main trough
southeast of the island chain and then retrograding westward,
potentially bringing increased instability that could help to
enhance trade wind showers across the Big Island and Maui. At
this time, it looks like the main instability and moisture should
pass south of the state, but a slight shift northward could bring
more enhanced showers. Stay tuned for more details.

&&

.AVIATION...
Island weather remains quiet otherwise as breezy trades tend to
strengthen through the period. A typical trade wind pattern will
prevail during this time with clouds and SHRA focused windward and
mauka, though dry air and high stability will tend to limit SHRA
coverage.

AIRMET Tango for lee turb AOB 8kft in effect.

AIRMET Tango for moderate turb 140/FL420 in effect.

&&

.MARINE...
An already strong surface ridge to the north of the Islands will
continue to build and expand westward. Expect easterly trade winds
to further strengthen, becoming fresh to strong across most
waters by tomorrow afternoon, then near gale force by Wednesday
afternoon. Meanwhile, a north- northwest swell moving through the
islands, and a reinforcement on Tuesday, will elevate seas to at
least 10 feet across all coastal waters by tomorrow evening. A
Small Craft Advisory is now in effect for all Hawaiian coastal
waters.

Surf along north and west-facing shores is expected to continue to
build through tomorrow in response to a pair of overlapping north-
northwest swells. Observations from nearshore buoys at Hanalei
and Waimea have shown sharp increases this evening-- exceeding
earlier expectations. A High Surf Advisory (HSA) remains in
effect for north and west facing shores of Niihau, Kauai, Oahu,
and Molokai, and north facing shores of Maui through tomorrow
night.  A slight downward trend is expected during the second
half of the week, with surf holding steady near or slightly below
seasonal averages by Friday into the weekend.

Surf along south-facing shores will gradually subside tomorrow.
Seasonal conditions are expected to return midweek, with smaller
southeast and south-southwest swells contributing to surf
conditions

Surf along east-facing shores will rise through the week as trade
winds strengthen locally and expand upstream across the eastern
Pacific

&&

.FIRE WEATHER...
Trade winds strengthening over the next few days will increase
fire weather concerns, especially on Wednesday and Thursday when
the trades are expected to be at their strongest. Relative
humidity (RH) levels should near critical thresholds over some of
the windier leeward areas by Wednesday afternoon. Red Flag
Warnings will be a possibility (Wednesday and Thursday) and the
only limiting factor for us to issue a Fire Weather Watch at this
time is the minimum humidities being borderline critical. We will
watch the humidities tomorrow to give us a better idea of the
potential of Red Flag Warnings on Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Molokai Windward-Molokai North-Molokai West-Maui Central
Valley North-Windward Haleakala.

Wind Advisory until 6 AM HST Tuesday for Big Island Summits.

Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters-

&&

DISCUSSION/FIRE WEATHER...Farris
AVIATION...Walsh
MARINE...Bedal

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:54 PM HSTWind AdvisoryHFOHawaii20 hr
Dec 10, 12:05 PM HSTHigh Wind WarningHFOHawaii27 hr

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.